Thunderstorm Wind, Cheyenne
- When
- May 29, 3:45 PM MST
- Where
- Cheyenne County, 12 mi N of St Francis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -101.800
3 inch diameter branches broken, minor barn damage.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:00 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT SAT MAY 29 2004 .DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES TONIGHT AND TEMPEATURES THROUGH TUE. BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER 50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS GREATEST AND A TORNADO WATCH HAS BEEN ISSUED. THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN. PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK. NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO WED. THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS TO OCCUR BY THE WEEKEND. THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA. NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT. CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT. && RJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TO HIGHWAY 83. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 15 N SEIBERT 39.52N 102.87W
05/29/2004 0.75 INCH KIT CARSON CO PUBLIC
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SEIBERT 39.30N 102.87W
05/29/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 5 N BURLINGTON 39.38N 102.27W
05/29/2004 1.00 INCH KIT CARSON CO NWS EMPLOYEE
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 7 N RULETON 39.44N 101.88W
05/29/2004 60 MPH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST RULETON 39.34N 101.88W
05/29/2004 63 MPH SHERMAN KS NWS EMPLOYEE
ZERO VISIBILITY IN BLOWING DUST
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 14 NW ST. FRANCIS 39.91N 101.99W
05/29/2004 70 MPH CHEYENNE KS PUBLIC
&&
JOHNSONThe Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
3 inch diameter branches broken, minor barn damage.
3 inch diameter limb broken, numerous smaller branches littering the ground.
Large satellite dish blown 200 feet, numerous limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403288, 5403287, 5403286.